Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 17, NWS Medford, OR

January 29, 2021

NWS Medford, OR issued this small craft advisory at Jan 29, 2021, 8:35 AM PST. It took effect at Jan 29, 2021, 4:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 8:35 AM PST (16:35 UTC)
In effect from
Jan 29, 2021, 4:00 PM PST
Expired
Jan 29, 2021, 10:00 PM PST
In force
6 hr
Issued by
NWS Medford, OR

The text

As transmitted.

134 
WHUS76 KMFR 291635
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
835 AM PST Fri Jan 29 2021

PZZ350-356-370-376-300600-
/O.NEW.KMFR.SC.Y.0017.210130T0000Z-210130T0600Z/
/O.CON.KMFR.GL.W.0008.210130T0600Z-210130T1500Z/
/O.NEW.KMFR.SE.W.0010.210130T1500Z-210131T0600Z/
/O.EXT.KMFR.SC.Y.0016.210131T0600Z-210131T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
835 AM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM PST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
PST SATURDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 7 AM TO 10 PM PST
SATURDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 PM SATURDAY TO
10 AM PST SUNDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 9 to 13 ft. For the Gale Warning, south winds 25 to 35 kt
  with gusts up to 45 kt and seas 9 to 11 ft. For the first Small
  Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt
  and seas around 9 ft at 10 seconds expected. For the second
  Small Craft Advisory, south winds 20 to 30 kt with gusts up to
  40 kt and seas 11 to 14 ft expected.

* WHERE...Advisory conditions this evening beyond 3 nm from shore,
  except also near shore near Cape Blanco and Gold Beach. Then,
  the hazards will be across all of the waters.

* WHEN...For the Hazardous Seas Warning, from 7 AM to 10 PM PST
  Saturday. For the Gale Warning, from 10 PM this evening to 7 AM
  PST Saturday. For the first Small Craft Advisory, from 4 PM this
  afternoon to 10 PM PST this evening. For the second Small Craft
  Advisory, from 10 PM Saturday to 10 AM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
677 
WHUS76 KMFR 292230
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PST Fri Jan 29 2021

PZZ350-356-370-376-301200-
/O.CON.KMFR.SC.Y.0017.210130T0000Z-210130T0600Z/
/O.CON.KMFR.GL.W.0008.210130T0600Z-210130T1500Z/
/O.EXT.KMFR.SE.W.0010.210130T1500Z-210131T1800Z/
/O.CAN.KMFR.SC.Y.0016.210131T0600Z-210131T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
230 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
PST SATURDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 7 AM SATURDAY TO
10 AM PST SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt
  with gusts up to 35 kt and seas around 9 ft at 10 seconds
  expected. For the Gale Warning, south winds 25 to 35 kt with
  gusts up to 45 kt and seas 10 to 12 ft expected. For the
  Hazardous Seas Warning, very steep and hazardous seas 12 to 15
  ft expected.  

* WHERE...Advisory conditions this evening will affect all areas
  beyond 3 nm from shore, except near shore near Cape Blanco and 
  Gold Beach. Gales and Hazardous Seas Warning conditions will 
  affect all areas. 

* WHEN...For the Gale Warning, from 10 PM this evening to 7 AM PST
  Saturday. For the Hazardous Seas Warning, from 7 AM Saturday to
  10 AM PST Sunday. 

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 29, 5:53 AM PST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 29, 5:53 AM PST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
553 AM PST Fri Jan 29 2021

Updated Aviation Discussion

.SHORT TERM...Behind a front, a isolated or scattered light snow
showers and flurries are expected this morning over southern
Siskiyou, Modoc and southeast Lake Counties. Otherwise, expect low
clouds are areas of patchy valley fog this morning across the
area.

A relatively weak front will approach the coast this afternoon
and move onshore tonight. This front will stall and remain along
the coast Saturday and will likely only bring light precipitation
to the area. The best chances for precipitation are forecast along
the coast and coastal mountains, southwest Josephine, Douglas and
western and southern Siskiyou Counties as well as into the
Southern Oregon Cascades. Models indicate mainly light
precipitation with snow levels initially around 2500 to 3500 feet,
lowering to 1500 to 2500 feet late tonight and early Saturday
morning, then rising to 3500 to 4500 feet Saturday afternoon.
However, any snow accumulations are expected to be light and the
best chance for accumulations are in the Mount Shasta area,
Southern Oregon Cascades and Kalmiopsis Wilderness areas. Around
1 to 3 inches of snow is forecast in the Mount Shasta City area
with 1 to 2 inches of snow in the Southern Oregon Cascades tonight
into Saturday morning.

A second, stronger front will approach from the west Saturday
afternoon into Saturday night, gradually moving onshore Sunday.
As this front nears the coast, models and ensembles indicate a
strengthening low level jet along the coast and an increasing mid
level jet across the area. 700 mb winds are forecast to increase
to 50 to 70 kt across the area by Saturday night. Meanwhile the
pressure gradient will increase at the surface with a 7 to 8 mb
gradient developing between Medford and Redding. As a result,
expect increased winds Saturday afternoon into Saturday night,
with some strong gusty winds developing along the coast, over the
mountains and into the Shasta Valley. At the coast, expect the
strong winds to be mainly limited to headlands. However, in the
Shasta Valley, models and guidance support gusts of 60 mph
developing Saturday evening through early Sunday morning. So have
issued a high wind watch (NPWMFR) for the southern Shasta Valley.
Winds may combine with blowing snow to result in reduced
visibilities at times, especially for areas near and south of the
Weed Saturday and into Sunday morning. Precipitation will spread
across most areas from the Cascades west Saturday evening into
Sunday morning as the front moves onshore. Precipitation may be
limited though in the northern/central Shasta Valley and southern
Rogue Valley due to gusty, downslope winds.

This front will be slow to move inland due to a strengthening
ridge inland to the east and a deepening trough off the coast.
Models indicate the front will gradually move inland Sunday
afternoon through Monday. Moderate to strong southwest winds
aloft, combined with significant moisture and a slow inland
progression are expected to result in the potential for moderate
to heavy precipitation over the area, especially from the
Cascades west and into much of Siskiyou County. Snow levels are
forecast to be around 4500 to 5500 feet across much of the area
Sunday afternoon through Monday as precipitation peaks. However
snow levels may be lower, down to around 3000 to 3500 feet, in
the Mount Shasta area due to terrain effects with the south winds.
This will bring a risk for a round of heavy snow into the Mount
Shasta area, including the Interstate 5 corridor from Weed south
to near Dunsmuir. The details on how low snow levels will be
during the period are the main concern for how much snow the Mount
Shasta area will receive. Elsewhere, expect the potential for
heavy snow into the Southern Oregon Cascades, the Siskiyous and
the mountains in western Siskiyou, especially above 4500 feet
elevation. As winds aloft increase out of the south and southwest,
strong winds are possible into the Shasta Valley, over the
mountains and possibly for areas east of the Cascades, such as
the Summer Lake area late Sunday into Monday.

Snow levels lower Monday night into Tuesday, down to around 2500
feet or locally lower, as the upper level trough moves inland
bringing and cold and showery air mass to the region.

&&

.AVIATION...For the 29/12Z TAFs...Low ceilings persist over the
forecast area this morning.  Eventually, the MVFR and IFR ceilings
will burn off later today and give way to VFR ceilings.  Look for
more rain later tonight as a strong front moves in by the evening
hours.  The front moving in this evening will bring a mix of MVFR
and IFR ceilings across the TAF sites.  In addition, many of the
mountains will become obscurred when this front moves though.

-Smith

&&

.MARINE...Updated 330 AM PST Friday 29 Jan 2021...Seas will remain
low for most of the morning hours.  Another cold front is expected
to swing through the waters later this evening and into tonight.
Winds will increase and barely reach gale force over most of the
waters.  Winds will lower slightly into the later portions of the
overnight hours as the front weakens and stalls a bit.  Seas will
remain high, steep and hazardous to smaller crafts for most of
Saturday.

-Smith

&&

.PREV LONG TERM DISCUSSION... /Issued 252 PM PST Thu Jan 28 2021/

LONG TERM...Sun 31 Jan through Thu 04 Feb 2021.

The current fast progressive pattern will slow down Saturday as a
long wave ridge amplifies over the intermountain states and the
upstream trough deepens offshore between 130W and 140W.

This evolution will slow the progress of the next front, which will
move onshore late Saturday night into Sunday morning. It will stall
over the west side, bringing an extended period of precipitation to
the west side, especially in the "wet crescent" extending from the
Coast Range in the Kalmiopsis wilderness area southeast to western
Siskiyou county. Snow levels will start off in the 3500 to 4500 feet
range, rising to 4500 to 5500 feet Sunday evening.

Snow levels Saturday through Monday will be critical around Mount
Shasta, as the snow levels will be near the elevation of Mount
Shasta City and the surrounding area, including Interstate 5. This
has the potential to be another major snowstorm for that area.  The
time of the greatest threat for that area looks to be Sunday night
into Monday.

Winds will be strong at times over the Shasta Valley and east of the
Cascades. Winds will likely peak in the Shasta Valley sometime
Sunday and east of the Cascades Sunday night into Monday morning.

With all the precipitation and some snow melt due to slightly
higher snow levels, expect rises on area creeks, streams and
rivers with some basins approaching action stage early to mid next
week.

The progression will pick up speed Monday, and the trough will
eventually move onshore Tuesday morning, but it will weaken quite a
bit in the process. The stalled front will weaken Monday night into
Tuesday, and precipitation will become lighter at that time. Snow
levels will drop down to around 2500 feet Tuesday morning.

A strong ridge will move in behind the trough, bringing in strong
north flow aloft. At low levels, the air mass will dry out and a
east flow event will commence. It will also get colder, especially
east of the Cascades. There may be low clouds and fog trapped in the
valleys, but the rest of the areas will clear out with gusty winds
over the ridges. This ridge will continue to build into the area
through Thursday afternoon, and will remain in place offshore into
the weekend. -JRS

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...High Wind Watch from Saturday afternoon through Sunday morning
     for CAZ081.

Pacific Coastal Waters...Small Craft Advisory from 7 AM Saturday to 10 AM PST Sunday for
     PZZ350-356-370-376.
     Gale Warning from 10 PM this evening to 7 AM PST Saturday for
     PZZ350-356-370-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:16 AM PSTGale WarningMFR3 days
Jan 29, 2:16 AM PSTSmall Craft AdvisoryMFR12 hr
Jan 29, 2:43 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Josephine37 hr
Jan 29, 8:35 AM PSTHazardous Seas WarningMFR59 hr
Jan 29, 2:13 PM PSTHigh Wind WatchMFRKlamath, Lake49 hr
Jan 29, 2:13 PM PSTWind AdvisoryMFRJackson, Klamath, Lake3 days
Jan 29, 3:11 PM PSTWinter Weather AdvisoryMFRCurry, Jackson, Josephine, Klamath49 hr
Jan 29, 3:11 PM PSTWinter Storm WatchMFRSiskiyou48 hr
Jan 29, 3:11 PM PSTWinter Storm WarningMFRSiskiyou48 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.